Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 6(2); 2008 > Article
Toxicologic Features and Management in Aconitine Intoxication Following Ingestion of Herbal Tablets Containing Aconitum Species
Wool-Lim Cho, Young-Ho Jin, Tae-Oh Jeong, Jae-Baek Lee, Ji-Hun Kang
Journal of The Korean Society of Clinical Toxicology 2008;6(2):104-109
DOI: https://doi.org/
Published online: December 31, 2008
  • 88 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Medical School, Chonbuk National University
2Department of Emergency Medicine, Medical School, Chonbuk National University
3Department of Emergency Medicine, Medical School, Chonbuk National University
4Department of Emergency Medicine, Medical School, Chonbuk National University
5Department of Emergency Medicine, Presbyterian Medical Center

Purpose: Unrefined tablets prepared from Aconitum tubers are occasionally used in Korean folk medicine. This study defines the potential sources, clinical toxicology, and treatment of aconitine poisoning. Methods: A retrospective survey was conducted in 63 patients in the ED of a tertiary University Hospital with suspected toxicity from an unrefined tablet prepared from Aconitum tubers from 1999 to 2007. Results: A total of 63 cases enrolled included 26 men and 37 women, aged 30 to 86 years. Forty-eight patients ingested aconitine tablets as digestives, 26 tablets on average. After a latent period of 30 to 450 minutes, patients developed a combination of neurologic (87.3%), gastrointestinal (82.5%), cardiopulmonary (41.3%), and other (28.6%) features typical of aconitine poisoning. Initial ECG abnormalities revealed dysrhythmia (61.9%), conduction disturbance (42.9%), and abnormal waveforms (39.7%), with 28.6% of patients having normal ECGs. All patients received supportive treatment or close observation regardless of ingestion amounts. Patients with hypotension or ventricular arrhythmia were treated with inotropic agents or amiodarone. Conclusion: Toxicologic signs and symptoms can occur after the consumption of aconitine tablets, regardless of ingestion amount. The risk occurs because of inadequately processed aconitine roots. This study will provide important data for public education and distribution regulations for Aconitum sp. in Korea.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology